Tennessee, 2017

High Wind in Tennessee, March 29 to 30, 2017

March 29 to 30, 2017 · NWS MEG · 2 events in 1 county or zone

High winds developed behind a line of decaying thunderstorms across portions of west Tennessee during the early morning hours March 30th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

High winds developed behind a line of decaying thunderstorms across portions of west Tennessee during the early morning hours March 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 29, 10:40 PM CST, 54 minutes earlier.

Area forecast discussion, Mar 29, 10:40 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1140 PM CDT Wed Mar 29 2017

.DISCUSSION...
Updated for 06z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 825 PM CDT Wed Mar 29 2017/

UPDATE...Evening Update.

DISCUSSION...
Convective watches are in effect to our South, North and
West...but we should remain in the clear for at least a few more
hours. Saw no compelling reason to change the forecast much this
evening...just adjusted temperatures and dew points a bit.

Storms have developed in Western Arkansas...moving to the North
Northeast while the overall line is shifting slowly East. At their
current pace they wouldn't reach Eastern Arkansas until Midnight
at the earliest. Will continue to monitor radar and watch closely
for development farther East of the main line. As we approach
midnight a currently weak LLJ will strengthen to around 40-45 kt
helping to develop thunderstorms. The mostly reliable HRRR does
not show explosive development...but I have my doubts.

30

&&

.PREV DISCUSSION... /issued 620 PM CDT Wed Mar 29 2017/

Two rounds of severe weather expected...

Currently...A strong upper low is located over the southern plains
this afternoon. A warm front is pushing north through the MId-
South and is roughly located from NE Arkansas into West Tennessee
at 19z. Temps are climbing into the lower 80s south of the front
with dewpoints in the lower 60s with some location mixing into the
upper 50s.

Tonight...Expect showers thunderstorms to develop the Arklatex
and across Western Arkansas over the next few hours. This activity
will move east during the evening impacting Eastern Arkansas
mainly after 03z. A potent shortwave rotating around the upper low
will punch into the area late tonight. This feature contains a
8O-90 kt mid level jet and a 40-50 kt low level jet. This low
level jet will feed and increasingly moist and unstable airmass
into the Delta region. Increasing lift associated with this
shortwave will result in the expansion of showers and
thunderstorms later tonight with perhaps maintain or even
increase the storms intensity. Strong mid level lapse rates of
7-8c/km will result in hail being the main threat initially
gradually shifting to a damaging wind threat later tonight as the
storms tend to congeal as they move to the MS River. A few
tornadoes are also possible. The enhanced risk tonight has been
moved to south and west of a Jonesboro Arkansas to Memphis to
Charleston Mississippi line.

Thursday into Thursday night...Expect a large area of showers and
thunderstorms west of the MS River during the morning hours. This
area of storms will be in a weakening stage and eventually lift
northeast of the area by mid-morning. Since the shortwave
rotating around the upper low is more potent late tonight/early
Thursday and the amount of shower and thunderstorm coverage is
potentially greater than previous models runs there is a good deal
of uncertainly concerning the severe weather potential Thursday
afternoon. The 12km and 3km NAM and some versions of the WRF take
an aggressive approach to destabilizing the airmass in the wake of
the morning convection. Meanwhile the GFS/ECMWF have less
destabilization occurring. At this point expect the upper low to
track across Missouri on Thursday with a cold front tracking east
into the Mid-South. Expect thunderstorms to develop along this
front as another potent shortwave rotates around the upper low on
Thursday. The degree of severity will depend on the amount of
destabilization which, as mentioned above, is in question. If
instability to the degree of SBCAPE values in the range of
1500-2500 J/KG can occur then a line discrete supercells with very
large hail and damaging winds will occur along the front. 0-1 km
helicity values over 200 m2/s2 are expected and strong tornadoes
are possible. The EML punching in from the southwest may help
maintain discrete supercells for a longer period of time before
merging into a line. Depending on the amount of destabilization
this line could develop as far west as the Bootheel to Memphis by
18z or further east if more time is needed to destabilize. A
moderate risk continues for most of West Tennessee and North
Mississippi. The line will eventually push into Middle Tennessee
and North Alabama by 8 pm at the latest. Cooler air and some
clearing expecting by Friday morning.

Friday through Saturday...The upper low will lift out on Friday
with some clouds across the north. Temps will be much cooler
across the north with readings in the lower to mid 60s....lower
70s across North Mississippi. By Saturday an upper ridge will
build in with sunshine and temps from about 70 north to 80s south.

Sunday into Monday...Looks unsettled with another upper low moving
through with increasing chances for showers and thunderstorms.
The low is tracking tracking right across the region so any
severe weather risk will probably stay across the south part of
the Mid-South or further south. Confidence too low to add to the
HWO at this time.

Tuesday and Wednesday...Tuesday looks quiet with another system
possible late Wednesday. Just went with small pops for now.

SJM

&&

.AVIATION...06z TAFs

Not much change from 00z thinking...with just a small adjustment
in timing. Showers/thunderstorms will pass through all the sites
over the next 18 hours with the potential fro stronger storms at
TUP and MKL. Conditions will drop briefly to IFR in heaviest
convection with VFR and MVFR cigs outside of precipitation.
Southeast/South winds will become gusty veering southwesterly
behind a weak cold front. Winds will diminish some late.

JAB

&&

.AVIATION...

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 29, 2:37 PM CST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
337 PM CDT Wed Mar 29 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-302245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
337 PM CDT Wed Mar 29 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Severe thunderstorms are expected to move into Eastern Arkansas
between 10 PM and midnight. Damaging winds, large hail, and a few
tornadoes will be possible with the storms. The storms will begin
diminishing in intensity as they move east of the Mississippi
River toward morning. Isolated flash flooding is also possible.
The best chances for severe weather will occur west of a Jackson,
Tennessee to Oxford, Mississippi line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms are expected to develop across Eastern
Arkansas around noon CDT on Thursday. The storms will intensify
as they push east of the Mississippi River during the afternoon
hours. Damaging winds, large hail, and tornadoes will be possible
across the entire Mid-South. A few tornadoes could be strong east
of the Mississippi River. The threat for severe weather will end
by 8 PM CDT Thursday Night as the storms push east of the Mid-
South.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across the Mid South from
late this evening through early Thursday evening.

In the hours before

Special weather statement, Mar 29, 9:38 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
1038 PM CDT WED MAR 29 2017

ARZ058-MSZ007-010-300415-
Phillips AR-Tunica MS-Coahoma MS-
1038 PM CDT WED MAR 29 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1115 PM CDT
FOR...

Eastern Phillips County in eastern Arkansas...
Southern Tunica County in northwestern Mississippi...
Coahoma County in northwestern Mississippi...

At 1038 PM CDT...a strong thunderstorm producing ${allThreat}near
Sherard, or 11 miles southwest of Clarksdale, moving north at 85 mph.

${report2}

People in eastern Phillips...southern Tunica and Coahoma Counties
should monitor this storm closely.

LAT...LON 3399 9066 3412 9066 3412 9090 3464 9086
      3464 9055 3463 9054 3464 9050 3464 9024
      3442 9040 3399 9054
TIME...MOT...LOC 0338Z 202DEG 72KT 3413 9076
Special weather statement, Mar 29, 10:09 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
1109 PM CDT WED MAR 29 2017

ARZ036-048-049-058-MSZ007-300445-
St. Francis AR-Phillips AR-Lee AR-Crittenden AR-Tunica MS-
1109 PM CDT WED MAR 29 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CDT
FOR...

Southeastern St. Francis County in eastern Arkansas...
Northeastern Phillips County in eastern Arkansas...
Eastern Lee County in eastern Arkansas...
Southwestern Crittenden County in eastern Arkansas...
Central Tunica County in northwestern Mississippi...

At 1108 PM CDT...a strong thunderstorm producing winds at least 40
mph was located near St Francis National Park, moving north at 50
mph.

${report2}

People in southeastern St. Francis...northeastern Phillips...eastern
Lee...southwestern Crittenden and central Tunica Counties should
monitor this storm closely.

LAT...LON 3499 9061 3499 9031 3498 9029 3495 9025
      3493 9024 3491 9025 3487 9031 3486 9030
      3486 9026 3459 9038 3459 9069
TIME...MOT...LOC 0408Z 196DEG 49KT 3455 9056
Special weather statement, Mar 29, 10:22 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
1122 PM CDT WED MAR 29 2017

ARZ008-017-300500-
Lawrence AR-Randolph AR-
1122 PM CDT WED MAR 29 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL MIDNIGHT CDT
FOR...

Northwestern Lawrence County in eastern Arkansas...
Western Randolph County in eastern Arkansas...

At 1122 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Highland in Sharp
County, or 8 miles southeast of Cherokee Village, moving northeast at
45 mph.

${report2}

People in northwestern Lawrence and western Randolph Counties should
monitor this storm closely.

LAT...LON 3650 9091 3614 9110 3615 9135 3623 9135
      3623 9133 3624 9133 3624 9126 3633 9126
      3633 9128 3637 9128 3637 9129 3639 9129
      3639 9131 3642 9131 3642 9135 3647 9136
      3648 9140 3649 9141 3650 9141
TIME...MOT...LOC 0422Z 229DEG 38KT 3621 9143
Special weather statement, Mar 29, 10:26 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
1126 PM CDT WED MAR 29 2017

MSZ012-013-300500-
Lafayette MS-Panola MS-
1126 PM CDT WED MAR 29 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL MIDNIGHT CDT
FOR...

Northwestern Lafayette County in northwestern Mississippi...
Panola County in northwestern Mississippi...

At 1126 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Pope, or near
George Payne State Park, moving northeast at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Lafayette and Panola Counties should monitor
this storm closely.

LAT...LON 3416 9014 3455 9000 3455 8960 3416 8972
TIME...MOT...LOC 0426Z 202DEG 50KT 3418 8999
Special weather statement, Mar 29, 11:27 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
1227 AM CDT THU MAR 30 2017

TNZ049-050-088>090-300615-
Hardeman TN-Tipton TN-Fayette TN-Shelby TN-Haywood TN-
1227 AM CDT THU MAR 30 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 AM CDT
FOR...

Northwestern Hardeman County in western Tennessee...
Eastern Tipton County in western Tennessee...
Fayette County in western Tennessee...
Eastern Shelby County in western Tennessee...
Southern Haywood County in western Tennessee...

At 1225 AM CDT...winds ahead of some thunderstorm were producing
winds at least 40 mph across southern Shelby County. The
thunderstorms were moving northeast at 60 mph.

People in northwestern Hardeman...eastern Tipton...Fayette...eastern
Shelby and southern Haywood Counties should monitor this storm
closely.

LAT...LON 3547 8908 3499 8926 3499 9001 3559 8968
      3557 8907
TIME...MOT...LOC 0525Z 214DEG 50KT 3506 8968

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Shelby

When
March 29, 11:34 PM CST to 11:45 PM CST
Where
Shelby forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Winds measured at the Memphis International Airport.

High Wind, Shelby

When
March 29, 11:45 PM CST to March 30, 12:00 AM CST
Where
Shelby forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

There were several reports of downed trees and power lines resulting in numerous power outages across the Memphis area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686636, 686637.